Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 44, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2001, 5:01 PM EST for Miami County, Indiana. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2001, 5:01 PM EST (22:01 UTC)
- Expired
- May 23, 2001, 5:30 PM EST
- In force
- 29 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Miami County, IN
The radar
The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:08 PM EST | Hail 0.75 | Peru, IN | |
| May 23, 5:15 PM EST | Hail 1.75 | Peru, IN | |
| May 23, 5:25 PM EST | Hail 1.75 | Chili, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1823 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 232202 SVRFWA INC103-232230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 501 PM EST WED MAY 23 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MIAMI COUNTY IN INDIANA * UNTIL 530 PM EST * AT 501 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BUNKER HILL...MOVING NORTH AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... PERU MEXICO DENVER MACY GOLF BALL SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:25 PM EST, 2 hours 36 minutes earlier.
Area forecast discussion, May 23, 2:25 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 225 PM EST WED MAY 23 2001 MONITORING SHRA/TSRA THIS AFTN WITH REPORTS OF PEA SIZE HAIL AND A COLD AIR FUNNEL REPORT IN EASTERN MIAMI COUNTY. UPPER LOW PROGGED BY MODELS TO SLOWLY MOVE INTO IL THEN WOBBLE OVER THE AREA THROUGH SUNDAY BEFORE FINALLY LIFTING OUT ON MONDAY. SEVERAL SHORTWAVES TO ROTATE AROUND LOW AND TIMING WL BE DIFFICULT. MODELS AGREE ON STRONG S/W TNGT AND EARLY THU. WL GO WITH CATEGORICAL POPS TONIGHT WITH ONGOING LATE AFTN ACTIVITITY AND ANOTHER ROUND WITH S/W LATER ON. WL ALSO CONT LIKELY POPS ON THU WITH DEPARTING S/W AND THEN MORE INSTABILITY ACTIVITITY IN THE AFTN. CHC POPS REMAINDER OF SHORT TERM AND INTO SUNDAY WITH AFTN TSRA AND OVERNIGHT SHRA. PLAN TO CONT A DRY FCST FOR MONDAY AS LOW BEGINS TO DEPART IN RESPONSE TO SW US LOW. TEMPS WL BE QUITE COOL NEXT SEVERAL DAYS WITH A SLOW MODERATING TREND AS UPPER LOW SPINS AND SLOWLY FILLS. MOS NUMBERS APPEAR TO BE ON WARM SIDE AND LIKELY TRENDING MORE TOWARD CLIMATOLOGY. UPSTREAM TEMPS THIS AFTN ARE STRUGGLING. EARLY MORNING SS DID BRING TEMPS INTO THE MIDDLE AND UPPER 50S SOUTH AND SOUTHEAST OF LOW BEFORE CLOUDS/PCPN DEVELOPED. WL BE LEANING TOWARD THE LOW END OF GUIDANCE...ESPECIALLY FOR THU. .IWX...NONE. LASHLEY
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.